Advertisement

manuscripta mathematica

, Volume 29, Issue 2–4, pp 305–321 | Cite as

Trivializing 5-dimensional h-cobordisms by stabilization

  • Terry Lawson
Article

Abstract

It is shown that if (W5,M,M′) is an h-cobordism, then the stabilization of W formed by taking boundary connected sum with enough copies of S2×D3 is diffeomorphic to the boundary connected sum of M×I with these copies of S2×D3. When M is bounded, stabilization leads to a product structure. A key step is a proof of the stabilized 5-dimensional s-cobordism conjecture.

Keywords

Number Theory Algebraic Geometry Topological Group Product Structure 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Bass, H.,Algebraic K-theory, Benjamin, New York, 1968Google Scholar
  2. [2]
    Cohen, M.,A Course in Simple-Homotopy Theory, Springer-Verlag, New York, 1973Google Scholar
  3. [3]
    Cappell, S. and Shaneson, J.,On four dimensional surgery and applications, Commentarii Mathematici Helvetici 46 (1971), 500–528Google Scholar
  4. [4]
    Lawson, T.,Trivializing h-cobordisms by stabilization, Math. Zeit. 156 (1977), 211–215Google Scholar
  5. [5]
    Lawson, T.,Decomposing 5-manifolds as doubles, Houston Jour. Math. 4 (1978) 81–84Google Scholar
  6. [6]
    Norman, R.,Dehn's lemma for certain 4-manifolds, Invent. Math. 7 (1969), 143–147Google Scholar
  7. [7]
    Quinn, F.,A stable Whitney trick in dimension four, (preprint)Google Scholar

Copyright information

© Springer-Verlag 1979

Authors and Affiliations

  • Terry Lawson
    • 1
  1. 1.Department of MathematicsTulane UniversityNew Orleans

Personalised recommendations